South Dakota, 2011

Damaging Winds in South Dakota, June 26, 2011

June 26, 2011 · NWS UNR · 2 events in 2 counties and zones

An early morning thunderstorm produced wind gusts to 60 mph across far northern Harding and Perkins Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm produced wind gusts to 60 mph across far northern Harding and Perkins Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 5:21 PM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Jun 25, 5:21 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT SAT JUN 25 2011

.UPDATE...STILL WAITING FOR STORMS TO GET GOING. THE 00Z KUNR
SOUNDING HAD 3086 J/KG MLCAPE BUT -22 J/KG MLCIN. VERY WEAK RIDGING
AND BUILDING HEIGHTS THIS AFTERNOON...COMBINED WITH THE MLCIN...HAS
KEPT A DAMPER ON THE STORMS. HOWEVER...THE LOW-LEVEL JET IS STARTING
TO INTENSIFY...AND THIS WILL LEAD TO RAPID AND WIDESPREAD STORMS
DEVELOPING OVER SWRN/SCNTRL SD IN THE NEXT FEW HOURS...WITH STORMS
LIKELY LASTING WELL PAST MIDNIGHT. CURRENT FORECAST IS IN DECENT
SHAPE SO NO UPDATES ARE PLANNED OTHER THAN FOR POTENTIAL WATCH BOXES.

PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER
WESTERN SASKATCHEWAN WITH TROF/BOUNDARY DROPPING THROUGH WRN ND INTO
FAR WRN SD/ERN WY. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE
ALBERTA/SASKATCHEWAN BORDER WITH VARIOUS WEAK WAVES ROTATING AROUND
IT...WITH THE CLOSEST ONE NOTED NEAR THE BIGHORNS. TCU STARTING TO
DEVELOP OVER NRN PTNS OF THE BLKHLS INVOF AFOREMENTIONED BOUNDARY.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
OVER THE BLKHLS...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH. THOUGH COVERAGE IS NOT
EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...ANY STORM THAT DOES
DEVELOP WILL HAVE SEVERE POTENTIAL. INSTABILITY REMAINS PLENTIFUL
(~1.5-2.5 KJ/KG) THIS AFTERNOON/EVENING AND SHEAR WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON INTO THE EARLY EVENING...PLENTY TO
SUPPORT ROTATING UPDRAFTS. LATER TONIGHT...LOW LEVEL JET STARTS TO
TAKE SHAPE WHICH SHOULD KEEP SOME CONVECTION GOING.

ON SUNDAY...UPPER LOW PUSHES OVER CENTRAL SASKATCHEWAN EARLY BEFORE
OPENING UP. SHORT WAVE AHEAD OF PRIMARY WAVE SLIDES WELL INTO THE
AREA BY MID-DAY WHILE AFFILIATED COLD FRONT STARTS TO SAG
SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE
POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS
IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP
FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA
BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK
SHEAR WILL BE QUITE HIGH (~50 KTS) SO SUPERCELL DEVELOPMENT WILL NOT
BE A PROBLEM. ALSO...LOW LEVEL SHEAR WILL ALSO BE SUFFICIENT OVER
THE FAR SRN CWA TO POSSIBLY SUPPORT A TORNADIC STORM IN THE
AFT/EARLY EVE. PRIMARY WAVE WILL MOVE THROUGH IN THE EVENING
HOURS...WITH SHOWERS/THUNDERSTORMS CONTINUING OVERNIGHT THOUGH
TAPERING TOWARDS EARLY MONDAY MORNING.

FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH
EAST OF THE AREA...THOUGH WILL KEEP SOME LOW END POPS OVER NWRN
SODAK WITH CYCLONIC FLOW ALOFT LINGERING OVER THE AREA.

EXTENDED...A SHARP UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL
RESULT IN DRY HOT CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK.
THE NEXT MAJOR WEATHER SYSTEM IS SHOWN ROTATING ACROSS THE NORTHERN
PLAINS LATE THURSDAY THROUGH EARLY FRIDAY.  WILL KEEP THE SLIGHT
CHANCE POPS IN THE GRIDS FOR NOW BUT IF THE MODELS ARE CONSISTENT
WITH THAT SYSTEM...THE POPS FOR 00Z THROUGH 12Z FRIDAY WILL NEED TO
BE INCREASED.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
SCATTERED LATE AFTERNOON AND EVENING TSRA WILL DEVELOP...SOME OF
WHICH MAY BE SEVERE AND PRODUCE LOCALIZED IFR CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

BUNKERS/SCHILD/CARPENTER
Hazardous weather outlook, Jun 25, 9:45 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SAT JUN 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH
OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON
INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A
LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL
ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE
EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL
SOUTH DAKOTA.

CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND
WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 25, 11:11 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 AM MDT SUN JUN 26 2011

SDZ014-260700-
ZIEBACH SD-
1211 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZIEBACH COUNTY UNTIL 100
AM MDT...

AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR IRON LIGHTNING...OR 16 MILES NORTHWEST OF
DUPREE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THUNDER BUTTE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 25, 11:17 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1217 AM MDT SUN JUN 26 2011

SDZ041-042-044-047-260700-
BENNETT SD-FALL RIVER SD-SHANNON SD-TODD SD-
1217 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN FALL
RIVER...SOUTHERN BENNETT...SOUTHERN SHANNON AND SOUTHWESTERN TODD
COUNTIES UNTIL 100 AM MDT/200 AM CDT/...

AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LACREEK WILDLIFE
REFUGE TO 6 MILES SOUTHWEST OF WOUNDED KNEE...AND MOVING EAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARTIN...
  WOUNDED KNEE...
  PORCUPINE...
  BATESLAND...
  LACREEK WILDLIFE REFUGE...
  SWETT...
  SPRING CREEK...
  TUTHILL...
  HARRINGTON...
  VETAL...
  ROSEBUD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 25, 11:37 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 AM MDT SUN JUN 26 2011

SDZ002-014-260715-
PERKINS SD-ZIEBACH SD-
1237 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND EASTERN
PERKINS COUNTIES UNTIL 115 AM MDT...

AT 1233 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
GLAD VALLEY TO 7 MILES NORTH OF IRON LIGHTNING...AND MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLAD VALLEY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jun 26, 1:03 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
203 AM MDT SUN JUN 26 2011

SDZ042-044-260845-
BENNETT SD-SHANNON SD-
203 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHERN
SHANNON COUNTIES UNTIL 245 AM MDT...

AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE RIDGE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINE RIDGE...
  MARTIN...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  BATESLAND...
  SWETT...
  ALLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Special weather statement, Jun 26, 1:50 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MDT SUN JUN 26 2011

SDZ001-260930-
HARDING SD-
250 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 330
AM MDT...

AT 246 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF CAMP CROOK...OR 26 MILES
NORTHWEST OF BUFFALO...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LADNER...
  LUDLOW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON
Special weather statement, Jun 26, 1:53 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 AM MDT SUN JUN 26 2011

SDZ030-031-041>044-074-261000-
BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS
SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
253 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...SOUTHERN PENNINGTON...WESTERN BENNETT...SOUTHWESTERN JACKSON
AND SHANNON COUNTIES UNTIL 400 AM MDT...

AT 251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO
MANDERSON...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARTIN...
  MANDERSON...
  WOUNDED KNEE...
  PORCUPINE...
  ROCKYFORD...
  SHARPS CORNER...
  SCENIC...
  BATESLAND...
  KYLE...
  SWETT...
  ALLEN...
  POTATO CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HELGESON

The radar

The Rapid City radar (KUDX), 188 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 26, 2:15 AM MST
Where
Harding County, 5 mi SSW of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.763, -103.420

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
June 26, 3:05 AM MST
Where
Perkins County, 13.03 mi W of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -102.940

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309428, 309429.